Missouri, 2003Damaging Wind in Missouri, August 26, 2003
August 26, 2003 · NWS EAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 3:45 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Aug 26, 3:45 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT WED AUG 26 2003
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG HIGHWAY 36 ALONG AN
AREA OF ENHANCED CONVERGENCE EVIDENT ON THE WIND PROFILER NETWORK AT
850MB. THE 12 ETA MODEL HAS DONE A GOOD JOB THUS FAR HANDLING THE
INITIATION OF THIS ACTIVITY, BUT I BELIEVE THAT BY MID EVENING IT
DRIVES THE CONVECTION TOO FAR SOUTH. WHILE COVERAGE SHOULD BE
FAIRLY GOOD THIS EVENING, I DONT ANTICIPATE A LARGE COLD POOL TO
DEVELOP. SO I WOULD EXPECT MOST OF THE CONVECTION TO REMAIN ALONG
AND NORTH OF THE MISSOURI RIVER. MUCH OF THE CONVECTION SHOULD DIE
DOWN BY LATE EVENING WITH THE LOSS OF PEAK HEATING, BUT A FEW
SHOWERS AND STORMS MAY PERPETUATE IN AN ELEVATED UNSTABLE LAYER.
THE ETA SUGGESTS A SHEAR AXIS AT 700MB FROM AROUND MARYVILLE
MISSOURI TO BOONVILLE. AT THIS TIME ELEVATED CONVECTION IS LOW
CONFIDENCE SO IVE ONLY INCLUDED AT 20 TO 25 PERCENT CHANCE THROUGH
TOMORROW MORNING.
BOTH THE ETA AND GFS SHIFT LOW LEVEL CONVERGENCE ABOUT 50 MILES
FURTHER SOUTH TOMORROW. I DONT EXPECT SCATTERED CONVECTION TO
DEVELOP UNTIL LATE AFTERNOON, SO TEMPERATURES WILL LIKELY EXCEED 100
DEGREES IN ALL BUT NORTHEAST AND NORTH CENTRAL MISSOURI TOMORROW. I
HAVE EXTENDED HEAT ADVISORIES FROM MARYVILLE TO CHILLICOTHE TO
BOONVILLE AND POINTS SOUTHWEST DUE TO THE HEAT EXPECTED TOMORROW.
THE KANSAS CITY METRO HAS BEEN UPGRADED TO AN EXCESSIVE HEAT WARNING
DUE TO THE DURATION OF HEAT AND URBAN HEAT ISLAND EFFECTS.
STRONG COLD FRONT FORECAST TO MOVE THROUGH FORECAST AREA ON FRIDAY
WITH SLOWER ETA MODEL PREFERRED. KEPT TEMPERATURES ABOVE NORMAL WITH
THE CAVEAT THAT MORE CLOUDS AND/OR FASTER FRONTAL MOVEMENT WILL
NECESSITATE LOWERING HIGH TEMPERATURES. RAISED RAIN CHANCES AS WELL
DUE TO POOLING OF BOUNDARY LAYER MOISTURE AND SHORTWAVE MOVING
THROUGH.
ADDED POPS TO SATURDAY AS WELL AS MODELS ADVERTISE ANOTHER SHORTWAVE
EMBEDDED IN ZONAL AND FASTER MID/UPPER LEVEL FLOW PROVIDES ELEVATED
LIFT IN POST FRONTAL AIRMASS. HAVE ALSO LOWERED HIGH TEMPERATURES
DUE TO EXTENSIVE CLOUD COVER AND RAIN.
MJ
340 AM...
AN AIRMASS VERY SIMILAR TO WHAT WE EXPERIENCED YESTERDAY...WITH MID
LEVEL MOISTURE AND COOL TEMPERATURES PROVIDING FOR SUFFICIENT
INSTABILITY...WILL REMAIN ACROSS THE AREA AND PROVIDE FOR PULSE
DIURNALLY DRIVEN THUNDERSTORMS AGAIN TODAY. CONVECTIVE TEMPERATURES
RIGHT AROUND 100 DEGREES WILL BE ATTAINABLE AND EXPECT INCREASED
AREAL COVERAGE OF THUNDERSTORMS OVER YESTERDAY.
WITH THE FIRST OF TWO SURFACE BOUNDARIES APPROACHING MISSOURI BY
WEDNESDAY AND SHORTWAVE ENERGY FORECAST TO HANG AROUND THE FORECAST
AREA...HAVE MADE FEW MODIFICATIONS TO THE PRECIPITATION CHANCES
WEDNESDAY THROUGH OVERNIGHT FRIDAY. A MINOR BREAK IN TEMPERATURES
WEDNESDAY MAY BE JUST ENOUGH TO KEEP BELOW HEAT ADVISORY CRITERIA
ALTHOUGH WILL NEED TO CONTINUE TO MONITOR TRENDS.
KEPT THE FORECAST DRY FROM SATURDAY ON AS MODELS CONTINUE TO
DISAGREE ON HOW TO HANDLE THE UPPER TROUGH MOVEMENT. TEMPERATURES
STILL LOOK TO MODERATE DOWNWARD BY THE WEEKEND TO MORE COMFORTABLE
AND CLIMATOLOGICALLY NORMAL LEVELS.
STOFLET
910 PM MON...
DID SOME MINOR REVISION TO FORECASTS TO ADD ISOLATED STORMS IN
PORTIONS OF NORTHERN MISSOURI AND NORTHEAST KANSAS WHERE THEY HAVE
DEVELOPED IN VICINITY OF WEAK SHORT WAVES MOVING THROUGH EASTERN
NEBRASKA AND IOWA. MESOETA SHOWS THIS ACTIVITY SHOULD BECOME MORE
FOCUSED IN AREA OF STRUNG OUT VORTICITY ACROSS IOWA LATE
TONIGHT...SO WILL PUT WORDING IN FORECASTS JUST THROUGH EARLY
MORNING WITH ANTICIPATION OF ACTIVITY PULLING OUT OF AREA BY 3 AM.
PC
.EAX...
KS...EXCESSIVE HEAT WARNING UNTIL 800 PM CDT WEDNESDAY FOR ZONES
KSZ103>105.
HEAT ADVISORY UNTIL 800 PM CDT WEDNESDAY FOR ZONES KSZ025...KSZ057...
KSZ060...KSZ102.
MO...EXCESSIVE HEAT WARNING UNTIL 800 PM CDT WEDNESDAY FOR ZONES
MOZ028>029...MOZ037.
HEAT ADVISORY UNTIL 800 PM CDT WEDNESDAY FOR ZONES MOZ001>004...
MOZ011>014...MOZ020>023...MOZ030>032...MOZ038>040...MOZ043>046...
MOZ053>054.
HEAT ADVISORY UNTIL 800 PM CDT TUESDAY FOR ZONES MOZ005>008...
MOZ015>017...MOZ024>025...MOZ033.
KOCH
Hazardous weather outlook, Aug 26, 12:00 PM CST, 10 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE AUG 26 2003
...EXTREME HEAT AND HUMIDITY...WITH HEAT INDICES BETWEEN 105 AND 110
DEGREES WILL CONTINUE OVER NORTHEAST KANSAS AND MUCH OF NORTHERN
MISSOURI THROUGH AT LEAST TOMORROW...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE KANSAS CITY METRO
THROUGH WEDNESDAY EVENING. A HEAT ADVISORY IS IN EFFECT FOR MUCH OF
NORTHEAST KANSAS...AS WELL AS NORTHWEST...WEST AND CENTRAL MISSOURI
THROUGH WEDNESDAY EVENING. A HEAT ADVISORY IS IN EFFECT THROUGH
THIS EVENING FOR NORTHEAST AND PORTIONS OF NORTH CENTRAL MISSOURI.
HEAT INDICES WILL REACH THE 105 TO 110 DEGREE RANGE THIS AFTERNOON
IN NORTHEAST KANSAS AND NORTHERN MISSOURI. TEMPERATURES ARE
EXPECTED TO BE A FEW DEGREES COOLER IN NORTHEAST AND NORTH CENTRAL
MISSOURI TOMORROW. REAL RELIEF FROM THE HEAT WAVE WILL ARRIVE ON
FRIDAY BEHIND A COLD FRONT.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WIND GUSTS AND
HAIL ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. FAR
NORTHERN MISSOURI HAS A 30 PERCENT CHANCE OF STORMS. NORTHEAST
KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI HAVE A 20 PERCENT
CHANCE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY HOT WEATHER IS EXPECTED THROUGH THURSDAY. A SIGNIFICANT COLD
FRONT WILL PUSH THROUGH THE MIDWEST ON FRIDAY BRINGING AN END TO THE
DANGEROUS HEAT. AS THIS FRONT PUSHES THROUGH SCATTERED
THUNDERSTORMS ARE EXPECTED FRIDAY AND POSSIBLY SATURDAY. SOME
STORMS COULD BE SEVERE GIVEN THE DEGREE OF HEAT AND HUMIDITY
AVAILABLE TO THESE POTENTIAL STORMS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING FOR SPOTTY STORMS CAPABLE OF DAMAGING WINDS AND HAIL.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.
KOCH
In the hours before
Local storm report, Aug 26, 4:54 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT TUE AUG 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM NEAR CUMMINGS KS .75 INCH HAIL
08/26/03 ATCHISON REPORTED BY EMERGENCY
MANAGEMENT. TIME ESTD.
MJLocal storm report, Aug 26, 7:58 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT TUE AUG 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM LA CYGNE KS WIND DAMAGE
08/26/03 LINN 8 TO 10 POWER POLES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Randolph
- When
- August 26, 10:35 PM CST
- Where
- Randolph County, 1 mi N of Cairo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.533, -92.450
Barn destroyed, along with several trailers at a trailer sales park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 26, 20033 deaths · $50,000 · 1 event
- Hail and Damaging Winds in Texas, August 26, 20031 death · 4 injured · $632,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Maryland, August 26, 2003$771,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 26, 2003$601,000 · 61 kt wind · 26 events
- Flash Flood in California, August 26, 2003$500,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, August 26, 2003$231,000 · 60 kt wind · 9 events
- Damaging Winds in Ohio, August 26, 2003$83,000 · 60 kt wind · 10 events
- Tornado and Hail in Indiana, August 26, 2003$10,000 · F1 · 29 events
- Flash Flood in Pennsylvania, August 26, 2003$110,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2003$65,000 · 56 kt wind · 10 events
- Flash Flood in California, August 26, 2003$100,000 · 1 event
- Tornado and Hail in Virginia, August 26, 2003$34,000 · F0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333767.